Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 5, NWS Fort Worth, TX

March 16, 20189 counties in Texas

NWS Fort Worth, TX issued this red flag warning at Mar 16, 2018, 3:43 AM CDT for 9 counties in Texas. It took effect at Mar 16, 2018, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2018, 3:43 AM CDT (08:43 UTC)
In effect from
Mar 16, 2018, 10:00 AM CDT
Expired
Mar 16, 2018, 7:00 PM CDT
In force
9 hr
Issued by
NWS Fort Worth, TX

Counties Cooke County, TX, Eastland County, TX, Jack County, TX, Montague County, TX, Palo Pinto County, TX, Parker County, TX, Stephens County, TX, Wise County, TX, Young County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 95 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS84 KFWD 160843
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
343 AM CDT Fri Mar 16 2018

TXZ091-092-100>102-115>117-129-161645-
/O.NEW.KFWD.FW.W.0005.180316T1500Z-180317T0000Z/
Montague-Cooke-Young-Jack-Wise-Stephens-Palo Pinto-Parker-
Eastland-
343 AM CDT Fri Mar 16 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR VERY LOW HUMIDITY AND GUSTY WINDS...

The National Weather Service in Fort Worth has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 7 PM CDT
this evening. 

* AFFECTED AREA...Areas north and west of a Gainesville to 
  Weatherford to Eastland line. 

* TIMING...10 AM through 7 PM Friday.

* WINDS...Southwest winds 15 to 25 mph with higher gusts.

* RH...Dropping to near 10%.

* TEMPERATURES...82 TO 87 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$

Dunn
2 follow-up statements
388 
WWUS84 KFWD 161558 AAA
RFWFWD

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Fort Worth TX
1058 AM CDT Fri Mar 16 2018

TXZ091-092-100>102-115>117-129-170000-
/O.CON.KFWD.FW.W.0005.000000T0000Z-180317T0000Z/
Montague-Cooke-Young-Jack-Wise-Stephens-Palo Pinto-Parker-
Eastland-
1058 AM CDT Fri Mar 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR VERY LOW HUMIDITY AND GUSTY WINDS...

* AFFECTED AREA...Areas north and west of a Gainesville to 
  Weatherford to Eastland line. 

* TIMING...10 AM through 7 PM Friday.

* WINDS...Southwest winds 15 to 25 mph with higher gusts.

* RH...Dropping to near 10%.

* TEMPERATURES...82 TO 87 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that extreme fire weather conditions are
either occurring now...or will shortly. A combination of strong
winds...low relative humidity...and dry vegetation can contribute
to extreme fire behavior. Avoid all outside burning and welding
today. Do not toss lit cigarette butts outside. Report wild fires
to the nearest fire department or law enforcement office.

&&

$$


58
972 
WWUS84 KFWD 162351
RFWFWD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Fort Worth TX
651 PM CDT Fri Mar 16 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM...

TXZ091-092-100>102-115>117-129-170100-
/O.EXP.KFWD.FW.W.0005.000000T0000Z-180317T0000Z/
Montague-Cooke-Young-Jack-Wise-Stephens-Palo Pinto-Parker-
Eastland-
651 PM CDT Fri Mar 16 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR VERY
LOW HUMIDITY AND GUSTY WINDS...

Fire danger will decrease as temperatures cool, relative humidity
values increase and wind speeds decrease. The Red Flag Warning
will therefore be allowed to expire at 7 PM.

$$

30

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this red flag warning went out at Mar 16, 12:24 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 16, 12:24 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1224 AM CDT Fri Mar 16 2018

.AVIATION...
06 UTC TAF Cycle

Concerns---Ceiling trends...non-convective winds. Some crosswinds
possible on Friday.

Brief MVFR cigs will be possible over a few of the Metroplex TAF
sites over the next few hours. The larger swath of MVFR cigs,
currently across Central TX (including the Waco TAF site), will
gradually funnel up the I-35 corridor. Cigs should fall below
FL020 in the 08-10 UTC time frame at all TAF sites as a slightly
richer fetch of low level moisture surges northward. IFR to LIFR
cigs have actually developed across parts of the Hill Country west
of AUS and SAT. IFR/LIFR cigs appear to be tied closely to the
smaller dewpoint depressions (difference between temperature and
dewpoint temperatures). These smaller dewpoint depressions are
forecast to lift northward into Waco and thus I've included some
IFR cigs between 09 and 12 UTC. It's likely that these conditions
will be temporary given the continued breeziness overnight. The
IFR potential is too low to include in any of the Metroplex
TAFs---though it should be noted that the potential is non-zero at
DAL and GKY.

Otherwise, breezy south winds will continue through the overnight
hours with speeds of around 15 knots. Winds may gust to near 25
knots. Minor crosswind issues are possible on runways with a 13/31
configuration through daybreak. After daybreak, west winds will
overspread the region in the wake of a dryline. The west flow
should scour out the MVFR cigs with VFR prevailing hereafter.
West winds of 15 to 20 knots are expected which should result in a
similar crosswind component on north-south oriented runways.

24

&&

.UPDATE... /Issued 1032 PM CDT Thu Mar 15 2018/
Main update was to adjust short term hourly grids, but otherwise,
the short term forecast is in great shape.

Low level moisture continues to surge northward at this hour as
evidenced by the increase in low level stratus. Despite the onset
of nightfall, sufficient low level momentum transfer should still
support breezy conditions. These breezy conditions coupled with
increasing moisture will support a milder night. Low temperatures
across most locales are expected to only fall into the 50s and
60s. Sprinkles will be possible, especially near and east of I-35
mainly after midnight with a very low chance for measurable
rainfall around daybreak Friday.

The fire weather threat will be the greatest sensible weather
concern on Friday as west winds overspread the area in the wake of
the dryline. The latest guidance continues to infer that the
strongest conveyor of winds will be displaced just north of the
area. With that in mind and after coordination with neighboring
offices, we've elected to hold off on a Fire Weather Watch. If
later guidances through the overnight hours suggests that the
conveyor of low level winds occur south of the Red River, it's
more probable that a Fire Weather Watch/Red Flag Warning may be
needed. Regardless, individuals need to remain vigilant and avoid
activities that may result in the development of grassfires.

24

&&

.SHORT TERM... /Issued 249 PM CDT Thu Mar 15 2018/
/Tonight through Friday/

Satellite imagery reveals an upper ridge traveling eastward
across the Plains, while just upstream a shortwave trough can be
seen near the Four-Corners region. At the surface, a strengthening
cyclone in lee of the Rockies is drawing Gulf moisture northward
across the area. A deck of stratus will likely surge north across
the area tonight as a 40 KT low level jet develops, leading to
overcast conditions during the overnight hours.

As the shortwave accelerates east across the Plains overnight, a
dryline will surge east into North and Central Texas, scouring out
the clouds and bringing in a much drier airmass Friday morning.
Some warm air advection showers will be possible overnight ahead
of the dryline, but the chance of measurable precipitation will
remain low. Southwest winds and dry air will allow temperatures to
climb into the lower and middle 80s Friday afternoon. This will
create elevated fire danger across a good portion of the region.
The western-most counties will come close to Red Flag Warning
criteria, but the latest set of fire weather parameters keep
conditions just below, so a Fire Weather Watch will not be needed.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  84  55  81  62 /   5   5   0  20  30
Waco                64  85  60  85  62 /  10  10   5  40  40
Paris               61  80  56  76  59 /  10  20   5  10  20
Denton              60  82  48  79  59 /   5   5   0  10  20
McKinney            62  81  50  78  60 /   5  10   0  10  20
Dallas              63  84  57  80  62 /   5   5   0  20  30
Terrell             63  82  57  79  62 /  10  10   5  20  40
Corsicana           63  83  60  82  64 /  10  20   5  40  40
Temple              61  85  58  85  63 /  10  10   5  40  30
Mineral Wells       55  83  48  80  58 /   5   5   0  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/66
Hazardous weather outlook, Mar 15, 4:44 PM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
444 PM CDT Thu Mar 15 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
444 PM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances return to all of North and Central Texas
Saturday through Sunday night. A few storms could become severe by
Saturday afternoon and evening across Central Texas. The primary
threats would be from damaging wind gust and large hail.

A few strong to severe storms are also possible later on Sunday along
and east of Interstate 35. Any severe weather threat will depend on
if a capping inversion aloft can weaken and how much the atmosphere
can recover from Saturday's storms. We will continue to refine any
severe weather impacts for this weekend in future forecasts.

An elevated to near-critical fire weather threat will exist Friday
afternoon along and west of I-35. An elevated to near-critical fire
weather threat may also surface again on Sunday and Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

24

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.